Oklahoma, 2017Damaging Winds in Oklahoma, May 28, 2017
May 28, 2017 · NWS SHV · 2 events in 1 county or zone
A complex of strong to severe thunderstorms developed over Southern Oklahoma during the evening hours of May 27th along and just ahead of a cold front and associated upper level trough, which progressed east across McCurtain County Oklahoma and into adjacent sections of Southwest Arkansas during the early morning hours of May 28th. The air mass ahead of this mesoscale convective complex (MCS)…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms developed over Southern Oklahoma during the evening hours of May 27th along and just ahead of a cold front and associated upper level trough, which progressed east across McCurtain County Oklahoma and into adjacent sections of Southwest Arkansas during the early morning hours of May 28th. The air mass ahead of this mesoscale convective complex (MCS) was very warm, moist, and unstable, with strong wind shear helping to sustain these strong to severe thunderstorms. A couple of instances of trees blown down were reported near Hochatown and Broken Bow with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 11:22 PM CST, 43 minutes earlier.
Area forecast discussion, May 27, 11:22 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1222 AM CDT Sun May 28 2017
.DISCUSSION...
Update for issuance of Severe Watch 289. Strong storms across srn
OK will continue to move ewd into our area. However, swd extent is
expected to be limited, thus only a few counties included attm.
/12/
&&
.PREV DISCUSSION... /issued 1153 PM CDT Sat May 27 2017/
AVIATION...
For the ArkLaTex, VFR with winds S 5-15KT and will become SW
during Sunday. Aloft we are SW 25-55KTS in the low levels on our
VAD. MVFR stratus will meet convection from the N before daybreak
with a cold front on approach, widespread shwrs/tstms from
09-15Z will decay. The cold front will move closer but not
through until Sunday night. So expect more dvlpmt of tstms for the
p.m. hrs. Fropa will shift surface winds and not much else early
Monday. The boundary will slowly lift back North into midweek. /24/
PREV DISCUSSION... /issued 943 PM CDT Sat May 27 2017/
DISCUSSION...
Surface low across Red River valley extending into eastern
Oklahoma generating severe thunderstorms across much of central
and eastern Oklahoma. HRRR model suggests bulk of the convection
to remain out of the ArkLaTex through 3 AM before a cold front
slides south across the I-30 corridor. As convection moves south
with the front, atmosphere becomes less conducive to maintain
severe thunderstorms as noted by an enhanced risk across McCurtain
county and a slight risk across much of northeast Texas and
Southern Arkansas. Current forecast is on track, no updates at
this time. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 87 69 81 66 / 40 60 40 30
MLU 89 70 81 67 / 30 60 60 40
DEQ 82 61 85 60 / 40 40 10 10
TXK 83 65 83 63 / 40 60 20 10
ELD 84 65 81 64 / 40 60 40 20
TYR 86 68 82 66 / 40 60 30 20
GGG 85 68 81 65 / 40 60 30 20
LFK 91 72 81 68 / 30 70 60 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
12/99/99
Hazardous weather outlook, May 27, 2:23 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 PM CDT Sat May 27 2017
ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-282030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Rusk-Panola-
323 PM CDT Sat May 27 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms may shift into the area after midnight
tonight. A few storms could become strong, mainly along and north
of interstate 30. Strong winds and possible hail may occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
The cold front will be progressing southeastward across the Four-
State Region, interacting with a warm, moist and unstable
atmosphere and resulting in the development of scattered
thunderstorms. Some of these thunderstorms will become strong to
severe with large hail and damaging wind gusts being the primary
threats. The unsettled weather pattern will continue through next
week as the cold front returns to the region as a warm front,
which will advect in a warm and moist airmass. As a result,
isolated to scattered showers and thunderstorms will be possible
next week, though the potential for widespread hazardous weather
will be low.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may possibly be needed late tonight.
LAZ010>014-017>022-TXZ149-152-153-165>167-282030-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Cherokee-Nacogdoches-Shelby-Angelina-
San Augustine-
323 PM CDT Sat May 27 2017
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
The cold front will be progressing southeastward across the Four-
State Region, interacting with a warm, moist and unstable
atmosphere and resulting in the development of scattered
thunderstorms. Some of these thunderstorms will become strong to
severe with large hail and damaging wind gusts being the primary
threats. The unsettled weather pattern will continue through next
week as the cold front returns to the region as a warm front,
which will advect in a warm and moist airmass. As a result,
isolated to scattered showers and thunderstorms will be possible
next week, though the potential for widespread hazardous weather
will be low.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.
In the hours before
Special weather statement, May 27, 11:23 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1223 AM CDT SUN MAY 28 2017
OKZ077-280615-
McCurtain OK-
1223 AM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
115 AM CDT...
At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nashoba, or 15 miles southeast of Clayton, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Broken Bow, Wright City, Plunketville, Rufe, Smithville, Hochatown,
Watson, Battiest, Pickens, Mount Herman, Sherwood, Glover, Slim,
Bethel and Ringold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Oklahoma.
LAT...LON 3451 9446 3404 9448 3405 9516 3424 9515
3425 9505 3451 9505
TIME...MOT...LOC 0522Z 271DEG 47KT 3445 9514
05Thunderstorm Wind, McCurtain
- When
- May 28, 12:05 AM CST
- Where
- McCurtain County, 3.56 mi SW of Hochatown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.163, -94.714
A large tree was blown down on Marina Lane near Beaver's Bend Marina.
Thunderstorm Wind, McCurtain
- When
- May 28, 12:07 AM CST
- Where
- McCurtain County, 1.16 mi W of Broken Bow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -94.750
A tree was blown down and blocking a roadway on the west side of Broken Bow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691352, 691353.